Hail, Kit Carson
- When
- September 17, 1:55 PM MST
- Where
- Kit Carson County, 16.62 mi S of Seibert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.060, -102.860
The public also reported a hail depth of at least one inch.
During the afternoon, isolated severe thunderstorms began to develop along a surface trough in Eastern Colorado. During the evening the severe thunderstorms became more numerous as a cold front and associated upper level trough began to move through eastern Colorado, producing hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon, isolated severe thunderstorms began to develop along a surface trough in Eastern Colorado. During the evening the severe thunderstorms became more numerous as a cold front and associated upper level trough began to move through eastern Colorado, producing hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 17, 1:00 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT SEP 17 2011 .DISCUSSION... 200 PM MDT SAT SEP 17 2011 TONIGHT THROUGH TUESDAY...UPPER TROUGH AND ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE DIVIDE WILL MOVE OVER THE FRONT RANGE AND FAR EASTERN PLAINS LATE THIS AFTERNOON THEN INTO THE FORECAST AREA BY MIDNIGHT QUICKLY EXITING THE AREA BY SUNRISE. DRY NORTHWEST FLOW TO FOLLOW SUNDAY AND MONDAY WITH AFTERNOON TEMPERATURES WARMING INTO THE 70S THEN 80S. A STRONG UPPER LOW MOVES TOWARD THE GREAT LAKES BY LATE IN THE DAY TUESDAY DRAGGING A COLD FRONT THROUGH THE AREA...COOLING AFTERNOON TEMPERATURES INTO THE 70S...A FEW 80S EXPECTED FROM HILL CITY TO TRIBUNE AND POINTS SOUTH AND EAST. NO INSTABILITY OR SUFFICIENT MOISTURE TO WORK WITH SO REMOVED PREVIOUS THUNDERSTORM MENTION. TUESDAY NIGHT-SATURDAY...THERE IS GOOD AGREEMENT ON SOME LIGHT PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON AS ABUNDANT MOISTURE SLIDES THROUGH THE AREA FROM THE NORTHWEST. BY LATE IN THE DAY WEDNESDAY SUBSIDENCE AND RAPIDLY DECREASING MOISTURE MOVE IN LEAVING A MOSTLY SUNNY SKY. HIGH TEMPERATURES AROUND 70. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY. FORECAST CHALLENGE DURING THIS PERIOD IS HOW FAST THINGS WARM UP. BOTH GFS/ECMWF BRING WARMER AIR INTO THE AREA FROM THE WEST EACH DAY BUT ECMWF IS QUITE A BIT WARMER. HAVE TRENDED TEMPS UP EACH DAY AVERAGING BOTH 12Z AND PREVIOUS 00Z RUNS. 007 && .AVIATION... 1205 PM MDT SAT SEP 17 2011 LIFR TO POSSIBLE VFR CONDITIONS WILL PREVAIL FOR KGLD WITH LIFR TO MVFR CONDITIONS FOR KMCK. LATEST VISIBLE SATELLITE SHOWS THE OVERCAST SKIES SLOWLY BEING ERODED ON THE WESTERN EDGES. ANTICIPATE THE WESTERN EDGE OF THE CLOUDS TO MOVE PAST KGLD...LEAVING A SCATTERED DECK OVERHEAD. HOWEVER WILL MONITOR AS NOT ALL THE MODELS AGREE TO THE EXACT PLACEMENT OF THE WESTERN EDGE OF THE CLOUDS. CURRENTLY THINKING STORMS WILL NOT MOVE NEAR KGLD UNTIL AFTER 0Z. KGLD MAY HAVE IFR CEILINGS AFTER 0Z. HOWEVER MODELS DISAGREE WITH HOW LOW THE CEILINGS WILL BE...SO HAVE A SCATTERED MVFR DECK. FOR KMCK LOW CLOUDS AND REDUCED VISIBILITIES WILL CONTINUE THROUGH THE OVERNIGHT HOURS. PLACED A TEMPO GROUP IN FOR MVFR VIS AS THE LATEST OBS HAVE TRENDED THAT DIRECTION. DO NOT ANTICIPATE THE STORMS TO MOVE NEAR KMCK UNTIL AFTER 0Z. AFTER 0Z THE UPPER LEVEL TROUGH MOVES THROUGH THE AREA SO HAVE VCSH FOR BOTH SITES. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 110 PM MDT SAT SEP 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 110 PM MDT SAT SEP 17 2011 /210 PM CDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG WILL RESTRICT VISIBILITY...WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW ONE MILE. THIS WILL MAKE TRAVEL HAZARDOUS DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A BENKELMAN TO LEOTI LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. TONIGHT THE ENTIRE TRI- STATE AREA WILL HAVE CHANCES FOR THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT DURING THE EVENING. DURING THE AFTERNOON AND INTO THE EVENING A TORNADO CANNOT BE RULED OUT WITH ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
6 hail. Local standard time, as filed.
The public also reported a hail depth of at least one inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335329, 334113, 334114, 334115, 335331, 335333.